Arkansas, 2003Flash Flood in Arkansas, May 16, 2003
May 16, 2003 · NWS LZK · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 1:57 PM CST, 33 minutes earlier.
Area forecast discussion, May 16, 1:57 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT FRI MAY 16 2003
SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE AREA. MOST
ACTIVITY IS LOCATED IN THE NORTHWEST HALF OF THE CWFA.
WITH 3 TO 4 INCH RAIN AMOUNTS IN SOME AREAS...SATURATED GROUND...AND
MORE RAIN TO COME TONIGHT...THE FLASH FLOOD WATCH WILL CONTINUE
THROUGH TONIGHT.
A WARM FRONT WAS ACROSS NORTH ARKANSAS AND NOT MOVING MUCH. THE
FRONT SHOULD SLOWLY MOVE NORTH TONIGHT HOWEVER AS THE SURFACE AND
UPPER LEVEL LOWS APPROACH FROM THE WEST. AFTERNOON LIFTED INDICES
RANGED FROM -1 TO -8 WITH DEW POINTS MAINLY IN THE UPPER 60S AND
LOWER 70S. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA
UNTIL THE ASSOCIATED COLD FRONT IN OKLAHOMA PASSES BY. THE COLD
FRONT SHOULD EXIT EAST ARKANSAS BY SUNDAY MORNING. SUNDAY AND MONDAY
SHOULD BE QUIETER DAYS WITH THE LOW MOVING OFF TO THE GULF OF
MEXICO.
ANOTHER COLD FRONT MOVES INTO THE STATE TUESDAY AND MOVES THROUGH
QUICKLY. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY.
.LZK...FLASH FLOOD WATCH THROUGH TONIGHT FOR ZONES
ARZ003>007...ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...
ARZ052>057...ARZ062>069.
51
Hazardous weather outlook, May 16, 3:30 AM CST, 11 hours before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 AM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...CURRENTLY OVER THE TEXAS
PANHANDLE...WILL MOVE EAST DURING THE DAY. MEANWHILE...A WARM FRONT
IS STRETCHED OUT ACROSS NORTHERN ARKANSAS. THIS FRONT WILL MOVE TO
THE NORTH DURING THE DAY AND STALL ALONG THE MISSOURI BORDER. THIS
WILL ALLOW VERY WARM...MOIST AND UNSTABLE AIR TO FLOW INTO THE
ENTIRE STATE. THIS DEVELOPING SCENARIO WILL BE AIDED BY STRONG WINDS
ALOFT. STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED TO THE EAST OF
THIS ADVANCING LOW OVER PARTS OF CENTRAL OKLAHOMA. AS THE UPPER
LEVEL LOW APPROACHES...IT WILL ACT ON THIS TROPICAL AIR ALREADY IN
PLACE. THE RESULT WILL BE WIDESPREAD THUNDERSTORMS WITH SEVERE
WEATHER A VERY GOOD POSSIBILITY.
THE THUNDERSTORMS SHOULD INITIATE BY EARLY MORNING OVER WESTERN
ARKANSAS AND SWEEP ACROSS THE STATE DURING THE DAY. IN ADDITION TO
LARGE HAIL AND DAMAGING WINDS...TORNADOS ARE POSSIBLE. ALL OF
ARKANSAS IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH PARTS
OF WESTERN ARKANSAS UNDER A MODERATE RISK. THE MODERATE RISK EXTENDS
WEST OF A CAMDEN TO BENTON TO CLARKSVILLE TO FAYETTEVILLE LINE BUT
ANYWHERE IN ARKANSAS IS SUSCEPTIBLE TO SEVERE WEATHER.
IN ADDITION TO SEVERE WEATHER...HEAVY RAINFALL IS POSSIBLE AS THE
UPPER LEVEL LOW WILL BE VERY SLOW TO EXIT THE REGION. ONCE THE
THREAT OF SEVERE WEATHER HAS ENDED....A PROLONGED PERIOD OF HEAVY
RAIN IS LIKELY TONIGHT AS SURFACE LOW PRESSURE DEVELOPS IN EASTERN
OKLAHOMA AND MOVES SLOWLY EAST. RAINFALL AMOUNTS IN EXCESS OF 3
INCHES ARE POSSIBLE OVER A LARGE PORTION OF THE NATURAL STATE. WITH
THE AMOUNT OF RAIN SEEN IN THE PAST WEEK...THIS MUCH ADDITIONAL RAIN
WOULD LEAD TO FLASH FLOODING. AS A RESULT...A FLASH FLOOD WATCH IS
IN EFFECT FOR A LARGE PART OF ARKANSAS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE UPPER LEVEL LOW WILL DRIFT ACROSS THE STATE SATURDAY...BECOMING
WEAKER AS IT DOES. RAIN IS FORECAST TO CONTINUE MOST OF THE MORNING
BUT IT SHOULD BEGIN TO TAPER OFF LATE IN THE DAY WITH JUST SCATTERED
SHOWERS SATURDAY NIGHT AND SUNDAY. THE THREAT OF SEVERE WEATHER WILL
BE LOW BUT THERE WILL BE A SLIGHT CHANCE OVER THE SOUTHEAST HALF OF
THE STATE EARLY IN THE DAY.
ANOTHER COLD FRONT WILL DROP DOWN FROM THE NORTHWEST LATE MONDAY AND
SHOULD PASS THROUGH THE STATE MONDAY NIGHT AND EARLY TUESDAY FOR
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
56
In the hours before
Local storm report, May 16, 1:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
226 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0216 PM SEARCY AR 75 MPH TSTM WIND GUST
05/16/03 WHITE REPORTED BY STORM SPOTTER
28Local storm report, May 16, 2:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT FRI MAY 16 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0254 PM BRADFORD AR .75 INCH HAIL
05/16/03 WHITE REPORTED BY LAW
ENFORCEMENT
28Flash Flood, Pope
- When
- May 16, 2:30 PM CST to 8:00 PM CST
- Where
- Pope County, Russellville
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.448, -93.034 (the zone’s center; the record gives no point)
Heavy rainfall of 3 to 5 inches caused flash flooding to occur in and around the Russellville area. Numerous roads and bridges were closed due to the high water. A number of homes and businesses sustained flood damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361374.